Idaho, 2011

Damaging Wind in Idaho, September 10, 2011

September 10, 2011 · NWS BOI · 1 event in 1 county or zone

Disturbances from a low pressure system situated over California moved across the Northern Great Basin producing strong to severe thunderstorms over parts of Western Idaho on the 10th of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Disturbances from a low pressure system situated over California moved across the Northern Great Basin producing strong to severe thunderstorms over parts of Western Idaho on the 10th of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 10, 1:59 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 10, 1:59 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
259 PM MDT SAT SEP 10 2011

.SHORT TERM...TONIGHT THROUGH MONDAY...GUSTY EAST WINDS 10-20 MPH
CONTINUE ACROSS THE SOUTH HALF OF THE AREA GENERALLY ALONG AND
SOUTH OF ROUTES 20 AND 26. VAD WIND PROFILE FROM THE DOPPLER RADAR
SHOWS 15-20 KNOT EAST WINDS FROM 7K TO 13K FT MSL. THESE ARE DUE
TO TIGHTER GRADIENT ON THE NORTH FLANK OF A DEEP UPPER LOW
CENTERED OVER SOUTHERN CALIFORNIA AND A STRONG THERMAL AXIS OF LOW
SURFACE PRESSURE ALONG THE CONUS WEST COAST. THESE WINDS WILL
SLACKEN SUNDAY AS THE MOIST UPPER LOW OPENS UP AND SHIFTS NE
TOWARDS OUR AREA THROUGH MONDAY. A FEW BUILDUPS ARE SHOWING UP AS
WELL WITH A COUPLE OF STRONG ECHOES NEAR BANNER SUMMIT WHICH LOOK
TO DRIFT WESTWARD AROUND 10 MPH. ISOLATED THUNDERSTORMS IN NORTHERN
NEVADA WILL MOVE NW AT 15-20 MPH WITH OTHER CELLS LIKELY FORMING
IN SE OREGON AND OWYHEE COUNTY THIS AFTERNOON. COVERAGE WILL
INCREASE TO SCATTERED FOR SUNDAY AFTERNOON AND EVENING IN SW IDAHO
SOUTH OF THE SNAKE RIVER AND STORMS WILL BE MORE MOIST...WITH PWAT
150-200 PERCENT OF NORMAL SOUTH OF THE SNAKE RIVER. THERE IS EVEN
A CHANCE OF PRECIP AT BOISE WITH THIS COMING SYSTEM. WITH THE LOW
AND THE EXPECTED INCREASE IN CLOUDS TEMPERATURES WILL BE SLIGHTLY
LESS HOT EACH DAY AND LOWS LOOK TO BE MILD. AREAS OF SMOKE WILL
PERSIST AND PROBABLY EXPAND SOUTH IN THE SHORT TERM.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS AGREE ON A
PATTERN CHANGE ALTHOUGH TIMING OF INDIVIDUAL FEATURES DIVERGES
TOWARD THE END OF THE PERIOD. ON TUESDAY THE UPPER LEVEL RIDGE
BEGINS TO WEAKEN. ON WEDNESDAY THE FLOW OVER OUR AREA SHIFTS INTO
THE WEST  BRINGING IN DRIER MORE STABLE SMOKE-FREE AIR. ON THURSDAY
A SHORTWAVE TROUGH EMBEDDED IN THE WESTERLY FLOW CROSSES THE
NORTHWEST COAST. TIMING THE ASSOCIATED COLD FRONT IS UNCERTAIN DUE
TO MODEL DIFFERENCES AND RUN TO RUN INCONSISTENCIES. HPC PREFERS THE
SLOWER SOLUTIONS DEPICTED BY THE ECMWF/UKMET/CANADIAN MODELS WHICH
HAVE BETTER CONTINUITY WITH PREVIOUS FORECASTS. GOING BY THESE
MODELS A WEAK COLD FRONT WOULD CROSS OUR AREA ON FRIDAY.
TEMPERATURES WILL START OUT 10 DEGREES ABOVE NORMAL ON TUESDAY THEN
GRADUALLY COOL TO NEAR NORMAL FOR FRIDAY AND SATURDAY.

&&

.AVIATION...ISOLATED MVFR AND AREAS OF LOW-VFR VISIBILITIES FROM
SMOKE WILL PERSIST THROUGH SUNDAY. EXPECT ISOLATED THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING SOUTH AND EAST OF KBOI AND OVER THE
CENTRAL IDAHO MOUNTAINS. BY SUNDAY EVENING SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP OVER MOST OF OUR AREA. SURFACE
WINDS WILL BE LIGHT. WINDS ALOFT WILL BE LIGHT SOUTHEAST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     IDZ418-419.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JT/WH
AVIATION.....JT
Hazardous weather outlook, Sep 10, 4:47 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
547 AM MDT SAT SEP 10 2011

IDZ011>016-028>030-033-ORZ061>064-111200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
547 AM MDT SAT SEP 10 2011 /447 AM PDT SAT SEP 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 166 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
September 10, 5:30 PM MST to 6:15 PM MST
Where
Valley County, 6 mi NNW of Mc Call to 8 mi NE of Mc Call
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.980, -116.127

A trained spotter and other sources reported at least three, two feet in diameter trees were blown down at the north end of Payette Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349656.